Hail, Mississippi
- When
- April 20, 3:19 PM CST
- Where
- Mississippi County, Charleston
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.917, -89.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 12:20 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1320 PM CDT SAT APR 20 2002 MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE WITH CONVECTION THROUGH SUNDAY EVENING. EARLY MORNING SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA HAVE LONG SINCE DISSIPATED...BUT FRESH CONVECTION IS BEGINNING TO DEVELOP OVER SOUTHEAST MISSOURI AT THIS TIME. LOTS OF MOISTURE...LITTLE IN THE WAY OF A CAP AND HIGH WET BULB ZERO LEVELS SHOULD LIMIT ANY CONVECTIVE THREAT TO LOCALLY HEAVY RAINFALL THIS AFTERNOON. WITH THE FRONT EXTENDING ACROSS THE NORTH HALF OF THE FORECAST AREA...INSTABILITY WILL BE CONFINED TO SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY. THIS ACTIVITY SHOULD BE DIURNALLY DRIVEN AND THEREFORE SHOULD DISSIPATE WITH SUNSET THIS EVENING. THE FRONT IS EXPECTED TO LINGER ACROSS THE AREA THIS EVENING...AND THEN LIFT BACK NORTH AS A WARM FRONT OVERNIGHT. ALONG AND NORTH OF THE WARM FRONT...GOOD ISENTROPIC LIFT WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS...WHILE SOUTHERN AREAS WILL SEE LESSER CHANCES. EXPECT CATEGORICAL POPS TONIGHT IN THE NORTH WITH LIKELY OR CHANCE POPS SOUTH. THE AVN LOOKS TO BE TOO FAR SOUTH WITH ITS QPF BULLS-EYE OVERNIGHT...WITH THE MESOETA LOOKING MORE REALISTIC. MAY SEE LINGERING PRECIPITATION OVER THE NORTHERN AREAS EARLY ON SUNDAY...THEN LOOK FOR A PARTIAL CLEARING TREND FROM SOUTHWEST TO NORTHEAST THROUGH THE DAY...AS THE AREA FINDS ITSELF IN THE WARM SECTOR. THE AVN AND MESOETA EACH AGREE ON LIFTING THE WARM FRONT NORTH OF THE FORECAST AREA AND RIDING THE SURFACE LOW EASTWARD ALONG IT LATE SUNDAY AFTERNOON AND INTO THE EVENING. WILL GO WITH GUSTY SOUTHWEST WINDS AND HIGHS WELL ABOVE GUIDANCE TOMORROW...AS THE MESOETA INDICATES A SOUTHWESTERLY LOW LEVEL JET APPROACHING 50 KTS DURING THE AFTERNOON...AND PLENTY OF SUNSHINE. THE COLD FRONT IS EXPECTED TO MOVE EASTWARD...SPLITTING THE AREA BY 00Z. THE MESOETA INDICATES 700MB TEMPERATURES AROUND 8C...WHICH IS A DECENT CAP FOR THIS TIME OF THE YEAR. MAY SEE THE CONVECTION WAIT AWHILE TO INITIATE MOST LIKELY ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND 00Z. GIVEN STRONG WIND FIELDS AND IMPRESSIVE INSTABILITY...A VOLATILE EVENING IS LIKELY IN STORE FOR EASTERN ZONES...WITH THE ENTIRE ARSENAL OF SEVERE WEATHER POSSIBLE. IT LOOKS LIKE GOOD COOL...DRY ADVECTION WILL TAKE OVER BEHIND THE FRONT...GIVING THE AREA A BREAK FROM THE SUMMER-LIKE CONDITIONS OF THE LAST WEEK OR TWO. THE EXTENDED FORECAST WILL NOT CHANGE MUCH EXCEPT MAYBE A FEW TEMPERATURE TWEAKS. THE PRECIPITATION EVENT STILL LOOKS REASONABLE FOR WEDNESDAY...WITH DRY WEATHER FOR THE REMAINDER OF THE EXTENDED FORECAST. MAY HAVE TO WATCH FOR POSSIBLE PRECIPITATION NEXT WEEKEND...BUT WILL LEAVE SATURDAY DRY FOR NOW. GUIDANCE NUMBERS SEEMED A BIT COOL FOR SUNDAY AND TOO WARM FOR SUNDAY NIGHT AND MONDAY. GENERALLY FOLLOWED MESOETA SURFACE TEMPERATURE FORECASTS FOR THESE PERIODS. OTHERWISE GUIDANCE WAS FOLLOWED CLOSELY. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-210100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT SAT APR 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH SOUTH ACROSS THE REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT NORTH BACK ACROSS THE REGION OVERNIGHT. A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN THE EVENT OF AN ISOLATED STRONGER STORM. OUTLOOK FOR SUNDAY... AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. && PRESLEY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-210100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT SAT APR 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT NORTH BACK ACROSS THE REGION OVERNIGHT. A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN THE EVENT OF AN ISOLATED STRONGER STORM. OUTLOOK FOR SUNDAY... AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. && PRESLEY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-210100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT SAT APR 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT NORTH BACK ACROSS THE REGION OVERNIGHT. A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN THE EVENT OF AN ISOLATED STRONGER STORM. OUTLOOK FOR SUNDAY... AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. && PRESLEY
The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293389.